Alert archive / Ohio / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 157, NWS Cleveland, OH

August 30, 2024Geauga County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 30, 2024, 3:39 PM EDT for Geauga County, Ohio. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2024, 3:39 PM EDT (19:39 UTC)
Expired
Aug 30, 2024, 4:30 PM EDT
In force
51 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Geauga County, OH

The radar

The Cleveland radar (KCLE), 58 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2024-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2024-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 1:18 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 30, 1:18 PM EDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
118 PM EDT Fri Aug 30 2024

.SYNOPSIS...
A warm front will lift north across the area this morning,
followed by a cold front tonight into Saturday morning. Another
cold front is expected to track across the region on Sunday,
followed by Canadian high pressure early next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
1230 PM update... Some minor adjustments to pops and
temperatures to reflect the current trends, otherwise the
forecast largely remains on track for this afternoon into the
evening hours. Focus now turns to convective development over
the next 6 hours. Current thinking aligns with latest HRRR
trends that convection will be rather isolated in nature, with
the best chances for initiation being across northeast Ohio
during the mid afternoon hours, where latest SPC mesoanalysis
indicated upwards of 3000 j/kg SBCAPE. With the lack of deep
layer shear and ample dry air aloft, reflected by DCAPE values
near 1200 j/kg, any storms could be capable of isolated damaging
winds with downbursts. SPC has maintained much of the area in a
marginal risk which is appropriate given the convective coverage
and damaging wind risk despite a lack of organized storm
activity. Severe chances should diminish diurnally after sunset
although pops increase ahead of the approaching boundary.

Original Discussion... Upper level low/surface low tandem over
the eastern Canadian prairies will track northeastward towards
James Bay. Occluded system will bring a warm front into the CWA
Friday. Expecting a distinct increase in the MLCAPE in the brief
residence time within the warm sector. POPs are reintroduced
gradually after 18Z, however, despite the instability in place,
off surface flows are on the weaker side and RH above the
boundary layer is also hard to come by at first. The low and mid
level moisture will increase with advection ahead of the cold
front late Friday night into Saturday, increasing the convective
chances accordingly. There is a marginal risk of severe weather
in place with the thunderstorm chances, but the low level jet
will set up north of the area in SE Michigan through southern
Ontario. Could get a hint of the low level jet in far NE Ohio/NW
Pennsylvania after 00Z Saturday and with hints just ahead of
the cold front, so the low end severe threat will be carried
overnight tonight. Expecting the convection to pulse up Saturday
with increased heating, especially in the southeastern CWA as
the cold front makes its exit. Marginal threat carries through
until it does so from Crawford PA to Knox OH Saturday
afternoon/evening.

Temperatures on the sharp increase for today in the warm sector with
roughly 90-95F I-77 and west, and 85-90F east of I-77. Mild
overnight, then cooler Saturday with upper 70s to lower 80s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
The cold front will be south and east of the local area by Saturday
night while the parent upper trough lingers overhead the eastern
Great Lakes. Mainly dry weather through the short term as a much
drier air moves in behind the frontal passage Saturday night. A
secondary cold front will sag southward across Lake Erie Sunday
afternoon which may lead to some showers to develop across Northeast
Ohio and Northwest Pennsylvania. Have continued the trend of 20-30%
PoPs through early Sunday evening. Canadian high pressure builds
overhead by the beginning of the week introducing a dry, but cool,
period.

Temperatures remain near normal Saturday night and during the day
Sunday with overnight lows in the upper 50s and afternoon highs in
the lower 80s. As the Canadian high builds overhead anticipate a
period of cooler conditions with overnight lows in the upper 40s to
lower 50s Sunday and Monday night and afternoon highs on Monday in
the low 70s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Canadian high pressure remains over the Great Lakes region before
gradually building eastward toward the mid-Atlantic region through
the long term period. Below normal temperatures in the mid to upper
70s Tuesday. High temperatures return to their normal values in the
low/mid 80s by Wednesday and Thursday.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
Mainly VFR conditions expected through much of the period as a
warm front lifts north of the terminals at the onset of the
period. Scattered TSRA possible ahead of a cold front that moves
southeast across the terminals tonight into Saturday. Some MVFR
ceilings cannot be ruled out with the cold front toward the end
of the period. Coverage may increase a bit Saturday at
southeast terminals (KCAK, KMFD, KYNG) but coverage expected to
be scattered enough to preclude prevailing TS mention at the
moment. Light winds expected, generally 10 kts or less outside
TSRA, through the period, with southwest flow at the onset
becoming variable overnight and westerly behind the cold front
near the end of the period.

Outlook...VFR expected.

&&

.MARINE...
Easterly winds 10-15 knots early this morning turn southeasterly by
this afternoon while decreasing to 10-12 knots. By late tonight, a
warm front will lift northeast across the lake and allow for winds
to turn westerly and increase to 10-15 knots. A cold front will
swing east across the lake on Saturday with westerly winds generally
remaining between 10-15 knots. A secondary cold front Sunday
afternoon will allow for winds to turn northerly while increasing to
15-20 knots. Onshore flow will likely lead to wave heights building
to 2-4 feet across the central basin. Small Craft Advisories and
Beach Hazard Statements may be needed for this brief window of
elevated winds and waves Sunday night into Monday. Quieter marine
conditions by early next week as high pressure builds overhead the
Great Lakes region.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
NY...None.
MARINE...None.

&&

SYNOPSIS...26
NEAR TERM...Greenawalt/26
SHORT TERM...Iverson
LONG TERM...Iverson
AVIATION...Greenawalt
MARINE...Iverson
Hazardous weather outlook, Aug 30, 3:13 AM EDT, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
313 AM EDT Fri Aug 30 2024

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-310715-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
313 AM EDT Fri Aug 30 2024

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Scattered thunderstorms are possible this afternoon through tonight
with the primary threat being damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 30, 2:31 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Cleveland OH
231 PM EDT Fri Aug 30 2024

OHZ020-021-301900-
Summit OH-Medina OH-
231 PM EDT Fri Aug 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MEDINA AND WEST
CENTRAL SUMMIT COUNTIES THROUGH 300 PM EDT...

At 231 PM EDT, Doppler radar was tracking a strong thunderstorm near
Medina, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Medina, Brunswick, North Royalton, Chippewa Lake, Broadview Heights,
Brecksville, Hinckley, Fairlawn, Richfield, Chippewa-On-The-Lake,
Montrose-Ghent, Briarwood Beach, and Pigeon Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4106 8193 4123 8191 4128 8173 4128 8164
      4107 8163
TIME...MOT...LOC 1831Z 260DEG 10KT 4116 8180

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Sefcovic
Local storm report, Aug 30, 2:52 PM EDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
252 PM EDT Fri Aug 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     Marine Tstm Wind 1 NNE Cleveland         41.52N 81.68W
08/30/2024  M39 MPH          Cuyahoga           OH   ASOS

            ASOS station KBKL Cleveland Burke Lakefront
            Airport reported a 34 kt marine thunderstorm
            wind gust.

&&

Sefcovic
Special weather statement, Aug 30, 2:57 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Cleveland OH
257 PM EDT Fri Aug 30 2024

OHZ012>014-301930-
Geauga OH-Lake OH-Ashtabula Inland OH-
257 PM EDT Fri Aug 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GEAUGA...
NORTHEASTERN LAKE AND SOUTHWESTERN ASHTABULA COUNTIES THROUGH 330 PM
EDT...

At 256 PM EDT, Doppler radar was tracking a strong thunderstorm near
Madison, or 11 miles south of Geneva-On-The-Lake, moving east at 15
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Geneva, Madison, Austinburg, Montville, Hartsgrove, Roaming Shores,
Thompson, Rock Creek, and Plymouth Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4157 8069 4158 8106 4176 8110 4178 8103
      4178 8100 4179 8096 4184 8074
TIME...MOT...LOC 1856Z 262DEG 13KT 4169 8099

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Sefcovic
Special weather statement, Aug 30, 2:57 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Cleveland OH
257 PM EDT Fri Aug 30 2024

OHZ020-021-301930-
Summit OH-Medina OH-
257 PM EDT Fri Aug 30 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MEDINA AND NORTHERN
SUMMIT COUNTIES THROUGH 330 PM EDT...

At 257 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Cuyahoga Falls, or 8 miles northwest of Akron, moving
east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Akron, Cuyahoga Falls, Kent, Hudson, Twinsburg, Tallmadge,
Streetsboro, Macedonia, Mogadore, Stow, Norton, Hinckley, Fairlawn,
Munroe Falls, Richfield, Silver Lake, Boston Heights, Peninsula,
Montrose-Ghent, and Pigeon Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4106 8173 4114 8181 4124 8176 4130 8140
      4125 8139 4105 8139
TIME...MOT...LOC 1857Z 264DEG 22KT 4116 8166

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Sefcovic
Special weather statement, Aug 30, 3:29 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Cleveland OH
329 PM EDT Fri Aug 30 2024

OHZ020>022-031-302000-
Summit OH-Portage OH-Medina OH-Wayne OH-
329 PM EDT Fri Aug 30 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN PORTAGE...SOUTHEASTERN
MEDINA...SUMMIT AND NORTHEASTERN WAYNE COUNTIES THROUGH 400 PM EDT...

At 329 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cuyahoga Falls to near Wadsworth to
Creston. Movement was east-southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Akron, Cuyahoga Falls, Kent, Barberton, Green, Hudson, Wadsworth,
Twinsburg, Tallmadge, Streetsboro, Macedonia, Rittman, Mogadore,
Doylestown, Creston, Mantua, Stow, Aurora, New Franklin, and Norton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4096 8199 4130 8154 4129 8120 4098 8137
      4098 8142 4093 8142 4091 8151 4091 8164
      4089 8165
TIME...MOT...LOC 1929Z 302DEG 11KT 4119 8158 4105 8170 4097 8192

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Jaszka
Special weather statement, Aug 30, 3:34 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Cleveland OH
334 PM EDT Fri Aug 30 2024

OHZ013-302000-
Geauga OH-
334 PM EDT Fri Aug 30 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GEAUGA COUNTY THROUGH
400 PM EDT...

At 334 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chesterland, or near Chardon, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chardon, South Russell, Middlefield, Burton, Chesterland, Huntsburg,
Claridon, Montville, and Aquilla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4144 8100 4144 8136 4157 8136 4157 8130
      4159 8129 4167 8100
TIME...MOT...LOC 1934Z 255DEG 19KT 4152 8128

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Jaszka

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 2:25 PM EDTSpecial Weather StatementCLECuyahoga35 min
Aug 30, 2:28 PM EDTSpecial Marine WarningCLE20 min
Aug 30, 2:31 PM EDTSpecial Weather StatementCLEMedina29 min
Aug 30, 2:57 PM EDTSpecial Weather StatementCLEAshtabula33 min
Aug 30, 2:57 PM EDTSpecial Weather StatementCLESummit33 min
Aug 30, 3:14 PM EDTSevere Thunderstorm WarningCLEAshtabula61 min
Aug 30, 3:29 PM EDTSpecial Weather StatementCLESummit31 min
Aug 30, 3:34 PM EDTSpecial Weather StatementCLEGeauga26 min
Aug 30, 3:59 PM EDTSpecial Weather StatementCLESummit31 min
Aug 30, 4:16 PM EDTSevere Thunderstorm WarningCLEAshtabula, Geauga, Trumbull59 min
Aug 30, 4:49 PM EDTSevere Thunderstorm WarningCLEMedina, Wayne41 min
Aug 30, 5:13 PM EDTSevere Thunderstorm WarningCLETrumbull52 min
Aug 30, 5:36 PM EDTSevere Thunderstorm WarningCLEMahoning, Trumbull54 min
Aug 30, 7:21 PM EDTSpecial Weather StatementCLEVenango24 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.